Alert archive / Missouri / Areal Flood Advisories in 2021

Areal Flood Advisory 3, NWS St. Louis, MO

March 27, 2021Madison County, Missouri

NWS St. Louis, MO issued this areal flood advisory at Mar 27, 2021, 9:10 PM CDT for Madison County, Missouri. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Mar 27, 2021, 9:10 PM CDT (02:10 UTC)
Expired
Mar 28, 2021, 12:15 AM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Madison County, MO

The radar

The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.2 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.7
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted.

359 
WGUS83 KLSX 280210
FLSLSX

Flood Advisory
National Weather Service St Louis MO
910 PM CDT Sat Mar 27 2021

MOC123-280515-
/O.NEW.KLSX.FA.Y.0003.210328T0210Z-210328T0515Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison MO-
910 PM CDT Sat Mar 27 2021

The National Weather Service in St Louis has issued a

* Small Stream Flood Advisory for...
  Madison County in southeastern Missouri...

* Until 1215 AM CDT.

* At 910 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause small stream flooding. Between 1 
  and 2 inches of rain have fallen.

* Watch for rapid rises in small streams and normally dry creeks.  
  Some low water crossings may become impassable.

* Some locations that will experience flooding include...
  Fredericktown, Junction City, Cobalt, Marquand, Buckhorn, Saco and 
  Catherine Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3732 9055 3743 9052 3754 9040 3762 9026
      3762 9015 3731 9015

$$

Carney

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Mar 27, 6:05 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Mar 27, 6:05 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
605 PM CDT Sat Mar 27 2021

.SHORT TERM... (Through Late Tonight) Issued at 144 PM CDT Sat
Mar 27 2021

Message of the Day:
Scattered strong to severe thunderstorms are expected this
afternoon in eastern Missouri and southwestern Illinois. These
storms will begin around 4pm and push out of the area by roughly
9pm. Primary storm hazards will initially be damaging winds and
large hail, transitioning to mainly damaging winds. There is also
a small tornado threat.

Technical Details:
A cold front has pushed into western Missouri and will sweep
through the region this afternoon and evening. The low level
forcing along the front, increasing upper level ascent downstream
of an approaching shortwave, and at least modest moisture and
instability will likely be sufficient to generate thunderstorms as
the front moves through the region. Poor moisture quality may
still modulate the instability and the development of deep
convection, though the mid 50s dewpoints currently across the
region is right on track with what CAMs have been depicting for
the last few days. Moreover, increasing coverage of agitated cu
ahead of the front across central and NE MO leads me to believe
that the atmosphere is becoming increasingly favorable for
convection and we may not be more than a few hours away from
initiation.

Speaking of the models, nearly all of the high-res guidance
develops at least scattered thunderstorms along the front as it
moves into eastern Missouri later this afternoon, pushing showers
and storms through the region in the early evening. Any deep
convection that does develop will have ample deep layer shear,
with 19z SPC mesoanalysis showing at least 50kts of effective bulk
shear across the region. With shear vectors running roughly
parallel to the front and unidirectional wind profiles, it still
looks like initial convection will quickly grow upscale into a
line or line segments with the primary thunderstorm hazards
shifting from damaging winds and large hail to mainly winds. A
small tornado threat remains in play if any line segments are able
to surge out and become more perpendicular to the SW 0-3km shear
vector.

BSH

.LONG TERM... (Sunday through Next Saturday) Issued at 144 PM CDT
Sat Mar 27 2021

Initially cool and dry northwest flow in the wake of the trough/cold
front will quickly turn westerly on Sunday, backing to the southwest
by Monday. This will advect warmer air right back into the region,
which coupled with limited cloud coverage, will push near normal
temperatures on Sunday right back above normal by Monday.

By Monday night, yet another longwave trough will be in place across
the western CONUS, with a potent leading shortwave expected to zip
across the Canadian Plains and into the northern Great Lakes on
Tuesday. At the surface, deep low pressure will push from south-
central Canada toward the Hudson Bay, dragging a cold front through
the central US. Guidance consensus on frontal timing is rather good
for an 70-80 hour forecast, pushing the front through the Mid-
Mississippi Valley sometime around 00z Wednesday. While there is
moderate to high confidence regarding frontal timing, it remains to
be seen if we will have sufficient moisture to support
precipitation with the fropa thanks to persistent dry southwest
flow ahead of the front. The prefrontal southwest flow will
however keep the warm air pumping into the region, resulting in
yet another day of above normal temperatures on Tuesday.

Northwest flow in the wake of Tuesday's front will be a bit longer
lived, resulting in below normal temperatures on both Wednesday and
Thursday. In fact, there is a growing signal for widespread sub-
freezing temperatures on Thursday morning, with the NBM
highlighting a roughly 50 percent chance of freezing temperatures
at STL, which is typically our warmest overnight observation. As
high pressure slides eastward by the end of the week, southerly
flow will return and it's looking like temperatures will begin to
moderate by Thursday afternoon.

BSH

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 553 PM CDT Sat Mar 27 2021

A cold front extending from a surface low over northern IL
southwest to just southeast of STL will continue moving
southeastward. Scattered showers and storms will continue in the
St Louis metro area until 02Z Sunday. Relatively strong and gusty
northwest winds can be expected tonight and Sunday as a surface
ridge builds into our area behind the cold front. Should be mainly
VFR, low-mid level cloudiness tonight with clearing Sunday
morning. Could not rule out a brief period of MVFR cloudiness late
tonight and early Sunday morning.

SPECIFICS FOR KSTL: A cold front extending from a surface low over
northern IL southwest to just southeast of STL will continue
moving southeastward. Scattered showers and storms will continue
in the STL area until 02Z Sunday. Relatively strong and gusty
northwest winds can be expected tonight and Sunday as a surface
ridge builds into our area behind the cold front. The wind will
diminish Sunday evening. Should be mainly VFR, low-mid level
cloudiness tonight with clearing Sunday morning. Could not rule
out a brief period of MVFR cloudiness late tonight and early
Sunday morning.

GKS

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     44  57  40  67 /  70   0   0   0
Quincy          40  54  39  68 /  20   0   0   0
Columbia        40  56  40  69 /  20   0   0   0
Jefferson City  41  58  40  70 /  20   0   0   0
Salem           44  55  36  63 /  80   0   0   0
Farmington      42  57  36  65 /  70   0   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 27, 8:13 PM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
813 PM CDT Sat Mar 27 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-290115-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
813 PM CDT Sat Mar 27 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely this evening. Some storms will become
severe across southeast Missouri and southwest Illinois with the
main threats being large hail, damaging winds and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight chance of thunderstorms across portions of the
area Tuesday night into early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service.

GKS

In the hours before

Local storm report, Mar 27, 8:24 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
824 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     FUNNEL CLOUD     2 S SCOTT AFB           38.52N 89.85W
03/27/2021                   ST. CLAIR          IL   OTHER FEDERAL

            OBSERVERS AT SCOTT AFB SPOTTED A FUNNEL
            CLOUD SOUTH OF THE BASE AT 719 PM LOCAL
            TIME.

&&

CARNEY
Local storm report, Mar 27, 8:39 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
839 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             3 SSW RIVER AUX VASES   37.83N 90.13W
03/27/2021  M1.00 INCH       STE. GENEVIEVE     MO   COCORAHS

&&

CARNEY
Local storm report, Mar 27, 8:42 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
842 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     1 W HIGHLAND            38.74N 89.69W
03/27/2021                   MADISON            IL   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED; ROOF BLOWN OFF.

&&

MRB
Local storm report, Mar 27, 8:46 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
846 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             1 NE IRVINGTON          38.45N 89.15W
03/27/2021  U0.75 INCH       WASHINGTON         IL   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

MRB
Local storm report, Mar 27, 8:50 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
850 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             2 E COFFMAN             37.78N 90.16W
03/27/2021  M0.75 INCH       STE. GENEVIEVE     MO   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 2 E
            COFFMAN. REPORT VIA FACEBOOK.

&&

MRB
Local storm report, Mar 27, 9:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
900 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             CHESTER                 37.92N 89.82W
03/27/2021  M0.25 INCH       RANDOLPH           IL   EMERGENCY MNGR

&&

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:27 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois48 min
Mar 27, 7:53 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds, Saint Francois67 min
Mar 27, 8:11 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois64 min

Nearby

Areal Flood Advisories in Missouri, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.